Advertisement
UK markets open in 6 hours 16 minutes
  • NIKKEI 225

    37,385.44
    -694.26 (-1.82%)
     
  • HANG SENG

    16,385.87
    +134.03 (+0.82%)
     
  • CRUDE OIL

    82.47
    -0.26 (-0.31%)
     
  • GOLD FUTURES

    2,390.90
    -7.10 (-0.30%)
     
  • DOW

    37,775.38
    +22.07 (+0.06%)
     
  • Bitcoin GBP

    50,795.94
    +1,513.02 (+3.07%)
     
  • CMC Crypto 200

    1,302.48
    +416.94 (+46.61%)
     
  • NASDAQ Composite

    15,601.50
    -81.87 (-0.52%)
     
  • UK FTSE All Share

    4,290.02
    +17.00 (+0.40%)
     

Melatonin Overdoses Are Spiking in Young Kids

Credit - Catherine McQueen—Getty Images

More adults are using melatonin to get to sleep at night. Unfortunately, that means more young children are finding their parents' tablets and gummies and taking them by accident.

A new analysis in the Morbidity and Mortality Weekly Report, which is published by the U.S. Centers for Disease Control and Prevention, finds that melatonin was responsible for a surprisingly large share of emergency-department visits—7%—among infants and young kids who accidentally ingested a medication from 2019 to 2022. During that time span, melatonin caused about 11,000 such incidents.

ADVERTISEMENT

Past research shows that from 2009 to 2020, emergency department visits of this type spiked by 420% among this age group. In 2022, other research found a 530% increase in accidental melatonin poisonings from 2012 to 2021 among people 19 years old and younger.

Melatonin, a naturally occurring hormone, helps regulate the body’s circadian cycle and is sold as tablets and gummies. In the new analysis, 47% of the kids who went to emergency departments had ingested candy-like melatonin gummies, and about half of all visits were caused by a flavored product. Alarmingly, in nearly 36% of the cases, children had swallowed ten or more gummies or tablets. Fortunately, most cases overall—about 94%—did not result in hospitalization.

The risk of accidental ingestion is made greater not just by the availability of candy-like formulations, but by the fact that melatonin is not required to be packaged in bottles with child-resistant caps—though manufacturers can use the caps voluntarily. The new analysis did not determine what share of the emergency department visits involved tamper-resistant packaging, but 75% of the cases involved bottles—suggesting that the containers either had not been closed properly or did not have child-proof tops.

Despite the small share of cases that resulted in hospitalizations, melatonin carries real risks for kids. There's limited data on what happens when children take too much, but large amounts can result in nausea, headaches, diarrhea, irritability, and even suppressed breathing, according to Columbia University Irving Medical Center.

Melatonin should not be given to children before consulting with their pediatrician. In all households with children, the researchers recommend buying melatonin only in containers with child-resistant packaging. The CDC also refers parents and other caregivers to its Up and Away campaign, which encourages keeping medicines out of the reach of children and educating children about drug safety, firmly recapping containers, asking guests to keep their own medications out of reach, and keeping the phone number to the nearest hospital and poison control center handy at all times. Over-the-counter supplements like melatonin may seem benign —but they can pose real dangers, especially to kids.

Write to Jeffrey Kluger at jeffrey.kluger@time.com.